Tennessee, 2009Flash Flood in Tennessee, September 19, 2009
September 19, 2009 · NWS OHX · 1 event in 1 county or zone
As a low level low pressure system began to move northeastward out of the Southern Mississippi River Valley Region during the early morning hours, southeasterly low level moisture was spread across southern portions of Middle Tennessee. This resulted in showers and thunderstorms developing across this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low level low pressure system began to move northeastward out of the Southern Mississippi River Valley Region during the early morning hours, southeasterly low level moisture was spread across southern portions of Middle Tennessee. This resulted in showers and thunderstorms developing across this area. The hardest hit location was Pulaski in Giles County, where several roads were flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 19, 5:17 AM CST, 18 minutes earlier.
Area forecast discussion, Sep 19, 5:17 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
617 AM CDT SAT SEP 19 2009
.UPDATE...INCLUDED AVIATION SECTION.
&&
.AVIATION...MORE RAIN TODAY AS A WARM FRONT LIFTS NORTHWARD
THROUGH MIDDLE TENNESSEE. SHOWERS WILL DEVELOP AT BNA/CSV LATER
THIS MORNING, WITH RESTRICTED VISIBILITIES AND LOWERING CEILINGS.
PERHAPS SOME CONVECTION LATE AFTERNOON THROUGH EARLY EVENING AS
ATMOSPHERIC LIFT INTENSIFIES AND MOISTURE DEEPENS. LOOK FOR
SHOWERS AND IFR CEILINGS OVERNIGHT, AS WELL.
&&
.PREV DISCUSSION... /ISSUED 304 AM CDT SAT SEP 19 2009/
DISCUSSION...
H5 LOW OVER THE PLAINS IS EXPECTED TO LIFT NWD OVER THE WEEKEND AND
BE ABSORBED INTO A LARGE H5 TROUGH THAT IS JUST NOW ENTERING THE
PAC NW. THIS IS EXPECTED TO PULL THE SFC LOW NWD FROM LOUISIANA
INTO THE WRN PART OF THE STATE EARLY SUNDAY MORNING. THIS WILL
LIKELY CONCENTRATE PRECIP OVER THE WRN HALF OF THE AREA. GIVEN THE
PREVIOUS RAINS I THOUGHT IT WISE TO RE-ISSUE THE FLOOD WATCH FOR
THE PERIOD THROUGH SUNDAY.
WITH SLY LOW LEVEL FLOW CONTINUING THROUGH THE FIRST HALF OF NEXT
WEEK WILL KEEP A CHANCE OF RAIN AT LEAST THROUGH TUE NGT. FOR THE WED-SAT
TIME PERIOD...THINGS GET A BIT MORE COMPLICATED. THE GFS AND THE EURO
BOTH BRING THE AFOREMENTIONED H5 TROUGH ACROSS THE ROCKIES AND
INTO THE WRN PLAINS BY TUE MORNING. BEYOND THAT POINT...THE GFS
SHOVES THE H5 LOW WWD INTO THE DESERT SW WHILE THE EURO WALLOWS
IT AROUND IN THE CNTRL PLAINS AND THEN MOVES IT EWD INTO THE MID
MISS RIVER VALLEY BY SAT AM(9/26). THE GFS EVENTUALLY MOVES THE
LOW OUT OF THE DESERT SW AND INTO THE PLAINS WHERE IT GETS ABSORBED
BY A MORE POWERFUL LOW DROPPING SEWD OUT OF THE CANADIAN ROCKIES.
THE EFFECT OF THIS ON THE SURFACE SYSTEMS IS THAT THE GFS BRINGS A
DRIER NLY FLOW OVER THE AREA ON WED AND KEEP PUMPING IN DRY AIR THROUGH
SAT. THE EURO WITH THE H5 LOW TO THE W/NW KEEPS THE AREA WET
THROUGH THIS TIME PERIOD. LETS HOPE THE GFS IS RIGHT ON THIS ONE.
WEVE HAD ENOUGH RAIN
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY EVENING FOR TNZ005>007-022>027-
056>061-093>095.
&&
ROSE
Hazardous weather outlook, Sep 19, 4:45 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
545 AM CDT SAT SEP 19 2009
TNZ008>011-028>034-062>066-075-077>080-201030-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
545 AM CDT SAT SEP 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT IS EXPECTED TO PASS NORTHWARD THROUGH MIDDLE
TENNESSEE, AND WILL BRING MORE RAIN TO THE AREA. SOME PLACES MAY
EXPERIENCE PERIODS OF HEAVY RAINFALL. SINCE THE GROUND IS
SATURATED IN MANY AREAS, ADDITIONAL RAINFALL MAY LEAD TO MINOR
FLOODING OF LOW-LYING AREAS, CREEKS, AND STREAMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE RAIN IS LIKELY ON SUNDAY AS A COLD FRONT DEVELOPS ACROSS THE
MID STATE, KEEPING THE AREA UNDER A CONTINUED RISK OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
TNZ005>007-022>027-056>061-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
545 AM CDT SAT SEP 19 2009
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT IS EXPECTED TO PASS NORTHWARD THROUGH MIDDLE
TENNESSEE, AND WILL BRING MORE RAIN TO THE AREA. SOME PLACES MAY
EXPERIENCE PERIODS OF HEAVY RAINFALL. SINCE THE GROUND IS
SATURATED IN MANY AREAS, ADDITIONAL RAINFALL MAY LEAD TO
FLOODING OF LOW-LYING AREAS, CREEKS, AND STREAMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE RAIN IS LIKELY ON SUNDAY AS A COLD FRONT DEVELOPS ACROSS THE
MID STATE, KEEPING THE AREA UNDER A CONTINUED RISK OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
ROSE
Flash Flood, Giles
- When
- September 19, 5:35 AM CST to 8:15 AM CST
- Where
- Giles County, 1.25 mi NW of Pulaski to 0.97 mi WNW of Pulaski
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.214, -87.034
Several roads were flooded in and around Pulaski.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 19, 2009$137,000 · 5 events
- Flash Flood and Damaging Wind in Texas, September 19, 2009$50,000 · 54 kt wind · 2 events
- Drought in Wisconsin, September 19 to 30, 2009$26,000 · 2 events
- Flash Flooding and Heavy Rain in Missouri, September 19, 20098 events
- Flash Flood and Hail in New Mexico, September 19, 2009$10,000 · 1 in hail · 4 events
- Flash Flooding in Arkansas, September 19, 2009$4,000 · 2 events
- Lightning Strike and Heavy Rain in Arizona, September 19, 2009$2,000 · 2 events
- Flash Flood and Damaging Wind in Texas, September 19, 200960 kt wind · 2 events
- Wildfire in California, September 19 to 24, 20091 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20091 event
- Coastal Flood in Florida, September 19 to 21, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196438.